OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 15, Iss. 8 — Aug. 1, 1998
  • pp: 2146–2155

Iwasawa decomposition in first-order optics: universal treatment of shape-invariant propagation for coherent and partially coherent beams

R. Simon and N. Mukunda  »View Author Affiliations


JOSA A, Vol. 15, Issue 8, pp. 2146-2155 (1998)
http://dx.doi.org/10.1364/JOSAA.15.002146


View Full Text Article

Enhanced HTML    Acrobat PDF (341 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We present the Iwasawa decomposition theorem for the group Sp(2, R) in a form particularly suited to first-order optics, and we exploit it to develop a uniform description of the shape-invariant propagation of several families of optical beams. Both coherent and partially coherent beams are considered. We analyze the Hermite–Gaussian beam as an example of the fully coherent case. For the partially coherent case, we treat the Gaussian Schell-model beams and the recently discovered twisted Gaussian Schell-model beams, both of which are axially symmetric, and also the axially nonsymmetric Gori–Guattari beams. The key observation is that by judicious choice of a free-scale parameter available in the Iwasawa decomposition, appropriately in each case, the one potentially nontrivial factor in the decomposition can be made to act trivially. Invariants of the propagation process are discussed. Shape-invariant propagation is shown to be equivalent to invariance under fractional Fourier transformation.

© 1998 Optical Society of America

OCIS Codes
(000.3860) General : Mathematical methods in physics
(030.1640) Coherence and statistical optics : Coherence
(030.6600) Coherence and statistical optics : Statistical optics
(260.0260) Physical optics : Physical optics
(350.5500) Other areas of optics : Propagation

History
Original Manuscript: December 5, 1997
Revised Manuscript: March 30, 1998
Manuscript Accepted: March 31, 1998
Published: August 1, 1998

Citation
R. Simon and N. Mukunda, "Iwasawa decomposition in first-order optics: universal treatment of shape-invariant propagation for coherent and partially coherent beams," J. Opt. Soc. Am. A 15, 2146-2155 (1998)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-15-8-2146

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited